Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 23, NWS Honolulu, HI

April 22, 2021

NWS Honolulu, HI issued this small craft advisory at Apr 22, 2021, 3:20 AM HST. It took effect at Apr 22, 2021, 4:00 AM HST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 3:20 AM HST (13:20 UTC)
In effect from
Apr 22, 2021, 4:00 AM HST
Expired
Apr 26, 2021, 3:01 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

The text

As transmitted.

081 
WHHW70 PHFO 221320
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Thu Apr 22 2021

PHZ119>121-123-124-230230-
/O.NEW.PHFO.SC.Y.0023.210422T1400Z-210424T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
320 AM HST Thu Apr 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
8 follow-up statements
948 
WHHW70 PHFO 230126
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Thu Apr 22 2021

PHZ119>121-123-124-231430-
/O.EXT.PHFO.SC.Y.0023.000000T0000Z-210425T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
326 PM HST Thu Apr 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
580 
WHHW70 PHFO 231328
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Fri Apr 23 2021

PHZ119>121-123-124-240230-
/O.CON.PHFO.SC.Y.0023.000000T0000Z-210425T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
328 AM HST Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
418 
WHHW70 PHFO 240128
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Fri Apr 23 2021

PHZ119>121-123-124-241430-
/O.CON.PHFO.SC.Y.0023.000000T0000Z-210425T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
328 PM HST Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
128 
WHHW70 PHFO 241301
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Sat Apr 24 2021

PHZ119>121-123-124-250215-
/O.EXT.PHFO.SC.Y.0023.000000T0000Z-210426T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
301 AM HST Sat Apr 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds up to 25 knots except north in Maalaea Bay.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
754 
WHHW70 PHFO 250755
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
955 PM HST Sat Apr 24 2021

PHZ119>121-123-124-252100-
/O.CON.PHFO.SC.Y.0023.000000T0000Z-210426T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
955 PM HST Sat Apr 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds up to 25 knots except north in Maalaea Bay.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
088 
WHHW70 PHFO 251340
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Sun Apr 25 2021

PHZ116-118-260245-
/O.EXA.PHFO.SC.Y.0023.000000T0000Z-210426T0400Z/
Kaiwi Channel-Maui County Leeward Waters-
340 AM HST Sun Apr 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds up to 25 knots.

* WHERE...Kaiwi Channel and Maui County Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119>121-123-124-260245-
/O.EXT.PHFO.SC.Y.0023.000000T0000Z-210426T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
340 AM HST Sun Apr 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds up to 25 knots except north in Maalaea Bay.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
351 
WHHW70 PHFO 260103
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
303 PM HST Sun Apr 25 2021

PHZ116-118-260215-
/O.CAN.PHFO.SC.Y.0023.000000T0000Z-210426T0400Z/
Kaiwi Channel-Maui County Leeward Waters-
303 PM HST Sun Apr 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below advisory levels.

$$

PHZ119>121-123-124-261415-
/O.CON.PHFO.SC.Y.0023.000000T0000Z-210426T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
303 PM HST Sun Apr 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds, except north in Maalaea Bay, 15 to 25 kt 
  with higher gusts, and seas 5 to 8 feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters and Maalaea Bay.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
087 
WHHW70 PHFO 261301
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Mon Apr 26 2021

PHZ119>121-123-124-261415-
/O.CAN.PHFO.SC.Y.0023.000000T0000Z-210426T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
301 AM HST Mon Apr 26 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Trade winds have fallen below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Apr 21, 8:29 PM HST, 6 hours 51 minutes earlier.

Area forecast discussion, Apr 21, 8:29 PM HST, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
829 PM HST Wed Apr 21 2021

.SYNOPSIS...
Moderate to breezy easterly trade winds will return Thursday
through the weekend, with clouds and showers favoring windward and
mountain locations. Windward shower coverage could increase
Friday night through Saturday night as an upper disturbance moves
through from north to south. Warm and humid conditions may return
early next week as the trade winds diminish in response to a cold
front passing far to the north.

&&

.DISCUSSION...
The surface trough analyzed just west of Kauai that has disrupted
the trade winds over the islands through the first half of the
week will begin to retreat westward and away from the area
Thursday through Friday. A pattern transition will result locally
with easterly trade winds gradually returning from east to west
as high pressure builds to the north. This combined with rising
upper heights and plenty of mid-level dry air will translate to
more of a stable trade wind regime Thursday into Friday. Showers
will favor the typical windward and mountain locations - with the
best coverage likely through the overnight and early morning
periods as bands of moisture move through. Expect this pattern to
persist through the weekend, with shower coverage potentially
increasing Friday night through Saturday night as weak upper low
drops southward into the area. Some showers could spill over into
leeward locations as the inversion lifts/weakens and the trades
become breezy through this time.

Guidance remains in decent agreement early next week and shows the
previously discussed upper low briefly drifting south of the state
Sunday through Sunday night, then lifting back through the area
and phasing with a shortwave trough passing far to the north
Monday through Tuesday. Subtropical ridge will weaken once again
as the attendant cold front passes to the north. If this scenario
evolves, a land and sea breeze regime with warm and humid
conditions will return and continue through the first half of
next week. Clouds and showers will shift back over interior and
leeward locations through the afternoon hours.

&&

.AVIATION...
The background flow remains light and variable in the vicinity of
the western islands early this evening. This is allowing land
breezes to begin to set up from Kauai to Oahu and Molokai. Light
trade winds appear to be returning near Maui and the Big Island,
but land breezes will also likely become established there. The
land breezes will cause most of the low cloud cover to decrease
overnight. Some low clouds and showers may return to the windward
side of the Big Island later tonight. Otherwise, VFR conditions
are expected to prevail over most areas through early Thursday
morning.

Light to moderate trade winds are forecast to return across the
state during the day on Thursday. The low-level trade wind flow
may bring some low clouds and brief showers to the windward
sections on some of the islands on Thursday.

AIRMET Sierra for mountain obscuration on Kauai and the Big
Island were allowed to expire at 8 PM HST, since conditions
improved after sunset this evening. No additional AIRMETS are
expected through Thursday morning.

&&

.MARINE...
A trough northwest of Kauai will gradually dissipate through
Friday, allowing light trades to spread westward. A surface high
is forecast to pass north of the islands Thursday and Thursday
nigh and stall far north-northeast of the islands Friday and the
weekend. This will result in a boost in the trade winds with
speeds reaching locally strong for waters around Maui County and
south of the Big Island through Sunday. The trades are then
expected to turn east to southeasterly area-wide Monday through
Tuesday, meaning the surf along the east facing shores will
subside a little. A Small Craft Advisory for those nearshore
waters will be issued later tonight or early Wednesday morning.

The northwest swell has arrived, resulting in a small to moderate
bump along the north and west facing shores this afternoon. The
swell is slated to peak Thursday followed by slow decline through
Friday. Expect a small to moderate, long-period west-northwest
swell to arrive next Monday night and peak Tuesday, followed by a
slow decline. A small short period west-northwest to northwest
pulse is expected reach our north and west facing shores next week
Wednesday night.

A continuous stream of small, but long-period swells from the
south and southwest will maintain small surf along south facing
shores through next week Wednesday. Surf along the east facing
shores will be on the rise Friday and Saturday when the returning
trades turn breezy. Expect surf to build to small to moderate
heights, then diminish Monday as the trade winds weaken.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Gibbs
AVIATION...Houston
MARINE...H Lau

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.